Kentucky, 2002

Damaging Wind in Kentucky, May 13, 2002

May 13, 2002 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 10:00 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, May 13, 10:00 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT MON MAY 13 2002

THE ZONE FORECASTS FOR EASTERN KY WILL BE UPDATED SHORTLY TO BRING
THE POPS IN LINE WITH DIMINISHING ACTIVITY...THEY WILL RANGE FROM
70 PERCENT NORTHEAST TO 80 PERCENT SOUTHEAST. THE FRONT IS JUST NOW
WORKING THROUGH NORTHERN KY...AND THE LATEST RUC MODEL SHOWS THAT
IT MAKES SLOW PROGRESS SOUTH...REMAINING IN SOUTHEAST KY THROUGH
MID-AFTERNOON. THE FLOOD WATCH WILL KEPT IN EFFECT. AN AVERAGE OF
1 TO 2 INCHES OF RAIN HAS FALLEN THUS FAR...AND THE EFFECTS ON
RIVERS AND STREAMS ARE YET TO COME. THE DISCUSSION FROM THE PREVIOUS
FORECASTER...GREIF...FOLLOWS.

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE
TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER
DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A
TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON-
SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN
TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL
SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW
LATER IN THE WEEK.

AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS
MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER
LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE
RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING
UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST
AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE
RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN
CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST
FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF
LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS
EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30)
POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE
MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES
THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS
PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT.
LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY
AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO
THE ONE WE ARE FACING TODAY.

PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR...
DID NOT DEVIATE MUCH.

.JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM TODAY.

SCHAUB

In the hours before

Local storm report, May 13, 8:49 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLIAMSBURG              KY   WIND DAMAGE
05/13/02   WHITLEY                        NUMEROUS TREES DOWN
                                          ON SEVERAL COUNTY
                                          ROADS. REPORTED BY 911
                                          DISPATCH.

0915 AM    ASHCAMP                   KY   WIND DAMAGE
05/13/02   PIKE                           OUTBUILDINGS OVERTURNED
                                          AND LARGE TREES UPROOTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT PERSONNEL.

MCLANE
CORRECTED SPELLING ERROR
Special weather statement, May 13, 9:13 AM EST, 4 hours 44 minutes before
KYZ068-069-079-080-083>088-110-112>118-120-131430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1013 AM EDT MON MAY 13 2002

...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS
MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF
STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE
AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY
THIS AFTERNOON.

THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT...
KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY...
PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.

SCHAUB
Local storm report, May 13, 10:34 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    BARBOURVILLE              KY   WIND DAMAGE
05/13/02   KNOX                           2 TREES DOWN ON HIGHWAY
                                          930 AND ROUTE 6. REPORTED
                                          BY HIGHWAY DEPARTMENT.

HYSELL
Local storm report, May 13, 10:34 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLIAMSBURG              KY   WIND DAMAGE
05/13/02   WHITLEY                        NUMEROUS TREES DOWN
                                          ON SEVERAL COUNTY
                                          ROADS. REPORTED BY 911
                                          DISPATCH.

0910 AM    ASHCAMP                   KY   WIND DAMAGE
05/13/02   PIKE                           OUTBUILDINGS OVERTURNED
                                          AND LARGE TREES UPROOTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT PERSONNEL.

MCLANE
CORRECTED PIKE COUNTY EVENT TIME
Local storm report, May 13, 10:54 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    FLEMING-NEON              KY   WIND DAMAGE
05/13/02   LETCHER                        NUMEROUS TREES DOWN ACROSS
                                          MUCH OF LETCHER COUNTY.
                                          INCLUDING MILLSTONE,
                                          THORNTON AND SANDLICK.
                                          REPORTED BY HIGHWAY
                                          DEPARTMENT AND EOC.

HYSELL
Special weather statement, May 13, 12:12 PM EST, 1 hour 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT MON MAY 13 2002

...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON...

A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A
BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND
GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON.

THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64...
TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR
2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE
WINDS FROM 2 PM THROUGH 6 PM EDT.

IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING
OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW
OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER.
MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR
VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS.

SCHAUB

The radar

The Jackson,KY radar (KJKL), 26 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
May 13, 1:57 PM EST to 2:03 PM EST
Where
Magoffin County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -83.067

Numerous trees were downed by strong winds. Downed trees were reported one mile west of Elsie, Ivyton, and Meadows.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297676.